Hail, Rankin
- When
- February 3, 3:26 PM CST to 3:35 PM CST
- Where
- Rankin County, 5 mi N of Sand Hill
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.550, -89.867
The large supercell thunderstorm continued out of Eastern Madison county and moved across the extreme northern tip of Rankin county and then across extreme Northwest Scott county and finally across all of southern Leake county. The supercell was going through cycles and actually produced golf ball sized hail just north of the Sand Hill Community in northern Rankin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The large supercell thunderstorm continued out of Eastern Madison county and moved across the extreme northern tip of Rankin county and then across extreme Northwest Scott county and finally across all of southern Leake county. The supercell was going through cycles and actually produced golf ball sized hail just north of the Sand Hill Community in northern Rankin county. After that, the hail size became a bit smaller. A swath of penny to nickel sized hail fell around the Ludlow area to around Lena to just south of Madden before the storm moved into Neshoba county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 3, 10:28 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1028 AM CST FRI FEB 3 2006 .DISCUSSION...THE DENSE FOG ADVISORY HAS EXPIRED....BUT THERE STILL WILL BE AREAS OF PATCH FOG THAT WILL BURN OFF IN THE NEXT HOUR OR SO. SHOWERS AND THUNDERSTORMS ARE APPROACHING OUR ARKANSAS COUNTIES AND THIS SHOULD INCREASE DURING THE EARLY AFTERNOON HOURS. EXPECT MOST OF THE ACTIVITY TO BE ELEVATED...BUT WITH STEEP LAPSE RATES OF NEAR 7.0 TO 7.5 C/KM...STRONG DEEP LAYER SHEAR...AND STRONG ASCENT WITH THE 500MB SHORT WAVE...SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL. AS FAR AS THE REST OF THE FORECAST GOES CURRENT HOURLY TEMPERATURES LOOK ON TRACK AND 100 POPS AREA ALREADY IN THE NORTHWEST ZONES. HAVE ALREADY UPDATED AND TRANSMITTED THE GRIDS AND ZONES TO TAKE OUT DENSE FOG ADVISORY. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 66 38 52 33 / 74 76 3 0 MERIDIAN 68 37 51 29 / 47 75 3 0 VICKSBURG 61 38 53 32 / 98 59 3 0 HATTIESBURG 77 43 60 35 / 34 47 3 0 NATCHEZ 68 40 58 36 / 62 47 3 0 GREENVILLE 59 37 52 32 / 100 61 3 0 GREENWOOD 62 37 47 29 / 100 94 3 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 308 PM CST FRI FEB 03 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 042108- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 308 PM CST FRI FEB 03 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING AND WILL CONTINUE BRING ABOUT THE RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS STRONG DISTURBANCE IS ALREADY SPREADING COLD TEMPERATURES ALOFT OVER THE REGION. AS THIS FEATURE CONTINUES TO MOVE EAST THROUGH THE LOWER MISSISSIPPI RIVER VALLEY...INTENSE LIFT WILL CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THIS LIFT WILL CLASH WITH INCREASING MOISTURE A FEW THOUSAND FEET OFF THE GROUND AND CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP. THESE THUNDERSTORMS WILL DEVELOP IN AN ATMOSPHERE THAT WILL SUPPORT LARGE HAIL WITH THE STRONGER STORMS. AT THIS TIME...AREAS EAST OF THE NATCHEZ TRACE AND NORTH OF HIGHWAY 84 WILL HAVE THE GREATEST RISK. HAIL TO THE SIZE OF GULF BALLS HAVE ALREADY BEEN REPORTED WITH THESE STORMS AND THE RISK WILL CONTINUE INTO THE EARLY EVENING HOURS FOR THE ABOVE DESCRIBED AREAS. ISOLATED TORNADOS CANNOT BE RULED OUT WITH THESE STORMS. AREAS OUTSIDE THIS AREA WILL STILL HAVE THE POTENTIAL TO SEE SEVERE WEATHER...JUST THE PROBABILITIES ARE LOWER. ALL ACTIVITY AND PRECIPITATION IS EXPECTED TO EXIT THE REGION BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 W POCAHONTAS 32.47N 90.37W
02/03/2006 0.50 INCH HINDS MS EMERGENCY MNGR
HAIL COVERING THE GROUND.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL POCAHONTAS 32.47N 90.29W
02/03/2006 1.00 INCH HINDS MS EMERGENCY MNGR
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 W GLUCKSTADT 32.52N 90.19W
02/03/2006 1.75 INCH MADISON MS AIRPLANE PILOT
GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
COMMUNITY.
&&
GERARDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 W GLUCKSTADT 32.52N 90.19W
02/03/2006 1.75 INCH MADISON MS LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
COMMUNITY.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MADISON 32.45N 90.11W
02/03/2006 0.25 INCH MADISON MS NWS EMPLOYEE
PEA SIZED HAIL REPORTED BY NWS EMPLOYEE ABOUT ONE MILE
WEST OF HWY 436 AN INTERSTATE 55.
&&
WESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CST FRI FEB 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL DENTVILLE 31.96N 90.56W
02/03/2006 1.75 INCH COPIAH MS EMERGENCY MNGR
&&
GERARDThe Jackson/Brandon,MS radar (KDGX), 32 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492342, 5492343, 5492341.